To the Editor.—
I feel compelled to comment on the paper you have published on "Intraoperative Death Associated with Acrylic Bone Cement" in the Oct 30, 1972, issue of The Journal. This article was written by three members of the Department of Anesthesiology, Montefiore Hospital and Medical Center and the Albert Einstein College of Medicine, Bronx, NY.In case 1, it is stated that the patient was admitted "for insertion of Thompson prostheses," and the reader assumed that this is the operation that was done. Yet, further on it says that when the prostheses (plural) with acrylic cement were applied into the femoral shaft and acetabulum, the patient jerked, and the blood pressure, the pulse, and the respiration disappeared. Had the surgeon changed his mind and decided to do a total hip arthroplasty rather than a hemiarthroplasty of the Thompson type? The authors do not state if total hip arthroplasty was
Coventry MB. Acrylic Bone Cement Hazard. JAMA. 1973;223(4):442. doi:10.1001/jama.1973.03220040056025
Customize your JAMA Network experience by selecting one or more topics from the list below.